Article Text

Ergotism related to a single dose of ergotamine tartrate in an AIDS patient treated with ritonavir
  1. P Blanche,
  2. A Rigolet,
  3. B Gombert,
  4. C Ginsburg,
  5. D Salmon,
  6. D Sicard
  1. Service de Médecine Interne 2, Hôpital Cochin, Université René Descartes, 27 rue du Faubourg Saint-Jacques, 75679 Paris, Cedex 14, France

    Abstract

    We report a rare case of ergotism related to a single dose of ergotamine tartrate in a man with AIDS being treated with ritonavir. He was treated with a prostacyclin analogue and made a complete recovery.

    • ergotism
    • ergotamine tartrate
    • AIDS
    • ritonavir
    • adverse drug reaction
    • HIV infection

    Statistics from Altmetric.com

    Ergotism may occur when a low dose of ergotamine or dihydroergotamine is taken in association with another drug which inhibits its hepatic metabolism. These are mostly macrolide agents, dose-dependent inhibitors of the cytochrome P450 isoenzyme CYP 3A4. Troleandomycin and erythromycin are the most potent inhibitors; azithromycin and spiramycin have not been incriminated.1Ritonavir is a potent HIV protease inhibitor.2 Clinically significant drug interactions between ritonavir and many other medications have been predicted because of its pharmacokinetic profile.3 We report a case of severe ergotism related to the concurrent administration of a single dose of ergotamine tartrate and ritonavir.4

    Case report

    A 31-year-old HIV-1 infected homosexual man (stage C followingPneumocystis carinii pneumonia in December 1994) had been treated with stavudine (40 mg/12 h), lamivudine (150 mg/12 h) and ritonavir (600 mg/12 h) since August 1996, and with cotrimoxazole since December 1994. His CD4 cell count was 819/mm3 and plasma HIV-1 RNA measured by reverse-transcriptase polymerase chain reaction amplification was undetectable. He had long suffered from migraines. On 5 December 1997, he complained of pain, paresthesias and cyanosis in both feet. He was admitted to Cochin Hospital on 8 December with severe pain in both legs. Loss of tibial, peroneal, but also radial and ulnar pulses was noted. Achillean deep tendon reflexes were absent. Loss of sensation, pallor and decrease in skin temperature of feet were observed. The patient denied taking any drug. An arterial Doppler test revealed the absence of flow in both tibioperoneal arteries. Echography showed a uniform reduction of diameter of the femoral (2 mm) and popliteal (1 mm) arteries. Treatment with pentoxifyllin (300 mg/8 h, intravenously), calcium nadroparin (6150 U/12 h, subcutaneously) and nicardipin (20 mg/8 h, orally) was unsuccessful. Arteriography showed a uniform reduction of flow in the popliteal arteries of both legs without images of thrombosis or vasculitis. Femoral arteries were also narrowed. Treatment with an analogue of prostacyclin (iloprost, up to 50 μg/day intravenously for 7 days) was started on 12 December with immediate response.

    The patient remembered taking a single dose (2 mg) of ergotamine tartrate 24 hours before symptoms appeared. Antiviral treatment including ritonavir was continued. The patient was discharged on 23 December. No recurrence occurred.

    Discussion

    All HIV protease inhibitors are primarily metabolised by the hepatic cytochrome P450 isoenzyme CYP 3A4.5 Ritonavir is also metabolised by cytochrome P450 isoenzymes CYP 2D6 and CYP 2C9/10, and is the only HIV protease inhibitor to act as an inhibitor of these three cytochrome P450 isoenzymes. Ritonavir might therefore be expected to slow the metabolism of various drugs. This mechanism explains why ritonavir increases the bioavailability of other HIV protease inhibitors, especially saquinavir, when given concomitantly, and also explains the increase of ergotamine or dihydroergotamine concentrations to toxic levels in our patient.

    Learning points

    • ritonavir is the only inhibitor of HIV protease to act as a cytochrome P450 inhibitor

    • ergotamine and its derivates must not be administered concomitantly with ritonavir

    • ergotism due to the interaction between ritonavir and ergotamine derivates can be treated with an analogue of prostacyclin (ritonavir can be continued)

    Our case report is particularly interesting because ergotism appeared after the administration of only a single dose of ergotamine tartrate. Ritonavir was not stopped, unlike the case of Caballero-Granado,4 but the duration of symptoms was similar in both cases. The interaction with ergotamine is now described in the data sheet of ritonavir and co-prescription is contraindicated. Co-prescription with other HIV protease inhibitors is not recommended.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.